Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Dodge City, KS

April 19, 2003Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2003, 2:46 AM CDT for Barber County, Pratt County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 2:46 AM CDT (07:46 UTC)
Expired
Apr 19, 2003, 3:45 AM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4233 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS53 KDDC 190746
SVRDDC
KSC007-151-190845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
245 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS
  EXTREME SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 345 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MEDICINE LODGE...OR ABOUT
  8 MILES NORTH OF HARDTNER...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  MEDICINE LODGE AT 300 AM CDT
  SHARON AT 310 AM CDT
  ISABEL AT 315 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS.

LAT...LON 3744 9899 3700 9896 3702 9837 3736 9836
          3737 9848 3748 9848

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:20 AM CDT, 26 minutes earlier.

Area forecast discussion, Apr 19, 2:20 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 AM CDT SAT APR 19 2003

DAYS 1-2...
CONVECTION THIS MORNING DEVELOPING ALONG RETREATING DRY LINE WHICH
WAS WORKING ITS WAY INTO OUR EASTERN MOST CWA. HAVILAND AND LAMONT
PROFILERS BOTH NOW SHOWING WINDS BACKING TO THE S AND BEGINNING TO
INCREASE SUGGESTING MODELS ARE ON THE RIGHT TRACK WITH STRENGTHENING
LLJ AND AS A RESULT CONVECTION CONTINUING TO DEVELOP THROUGH DAYBREAK
ALONG THE NOSE OF THE LLJ JUST NORTH OF OUR BOUNDARY OUR SE CWA.
THEREFORE HAVE BUMPED POPS IN OUR SE INTO THE CATEGORICAL RANGE.
WITH ELEVATED CAPE VALUES IN EXCESS OF 2500 J/KG AND SHEAR PROFILE
HAIL APPEARS TO BE THE MAIN THREAT THIS MORNING WITH ISOLATED
STRONG WINDS.

85H CONV AND INSTAB REMAIN IN PLACE THROUGH MUCH OF THE DAY,
ESPECIALLY IN THE SE AS MAIN UPPER TROF CROSSES OUT OF THE TX
PANHANDLE INTO SRN KS. SEVERE WEATHER POTENTIAL HOWEVER NOT
LOOKING AS GOOD AS THIS MORNING AS SHEAR WEAKENS AND BEST INSTAB AND
LIFT SHIFTS SOUTH INTO OKLAHOMA. DEEPENING LOW TO OUR SOUTH IN
RESPONSE TO THE APPROACHING SYSTEM TODAY WILL ALSO STRENGTHEN THE
PRESSURE GRADIENT OVER THE CWA. THEREFORE CURRENT WIND FORECAST STILL
LOOKING REASONABLE SO NOT EXPECTED TO CHANGE MUCH HERE.

TONIGHT THIS SYSTEM SLIDES TO OUR EAST AND WILL KEEP THE TREND OF
TAPERING PCPN FROM WEST TO EAST. N/NW WINDS BEGIN TO SUBSIDE AS
SKIES CLEAR. WITH DECREASING WINDS AND DRYER AIR MOVING INTO SW KS
CURRENT FORECAST LOOKS ON TRACK WITH LOWS BELOW GUIDANCE.

DAYS 3-7...
SHORT TERM CONCERNS HAVE LIMITED DETAILED EXAMINATION OF THE LATER
PERIODS. QUICK LOOK HOWEVER SUGGESTING AS SFC HIGH BUILDS INTO THE
PLAINS ON MONDAY, NW DOWNSLOPE FLOW STARTS TO DEVELOP. AS A RESULT
WILL TWEAK TEMPS UP BOTH MONDAY AND TUESDAY AS UPPER LVL S/W RIDGE
BUILDS INTO, THEN ACROSS THE PLAINS. OTHERWISE NO CHANGES TO THE
LATER PERIOD PLANNED.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 57 39 65 41 / 70 40 00 00
GCK 54 38 65 39 / 50 10 00 00
EHA 54 36 68 40 / 40 20 00 00
LBL 57 38 67 41 / 50 40 00 00
HYS 57 42 60 39 / 80 20 00 00
P28 65 42 64 44 / 90 60 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...SEVERE THUNDERSTORM WATCH UNTIL 8 AM (13UTC) FOR KSC007-033-047-
097-151-185

18
Hazardous weather outlook, Apr 18, 5:08 AM CDT, 21 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF LOW RELATIVE HUMIDITIES, WINDY CONDITIONS AND
WARM AFTERNOON TEMPERATURES WILL PUT MUCH OF SOUTHWEST KANSAS IN THE
EXTREME FIRE DANGER CATEGORY TODAY. AS A RESULT OUTDOOR BURNING IS
DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY ACROSS MUCH OF
SOUTHWEST KANSAS. THUNDERSTORMS WILL BE LIKELY SOUTHEAST OF A LINE
EXTENDING FROM SAINT JOHN TO NEAR MEADE. IN THIS AREA A FEW OF THESE
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS LATE
SATURDAY AFTERNOON AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:51 AM CDTSevere Thunderstorm WarningDDCBarber54 min
Apr 19, 1:59 AM CDTSevere Thunderstorm WarningDDCComanche31 min
Apr 19, 1:28 PM CDTSevere Thunderstorm WarningDDCClark, Ford62 min
Apr 19, 1:44 PM CDTSevere Thunderstorm WarningDDCComanche61 min
Apr 19, 2:06 PM CDTSevere Thunderstorm WarningDDCKiowa54 min
Apr 19, 2:38 PM CDTSevere Thunderstorm WarningDDCBarber37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.